Wyoming, 2026Heavy Snow in Wyoming, January 4 to 5, 2026
January 4 to 5, 2026 · NWS CYS · 1 event in 1 county or zone
Orographic lift and mid-level moisture lead to accumulating snow in the Sierra Madre Range on January 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Orographic lift and mid-level moisture lead to accumulating snow in the Sierra Madre Range on January 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 4:11 PM MST, 6 hours 49 minutes earlier. Its key messages:
- Another round of high winds will be possible on Monday, with High Wind Watches in effect for Bordeaux, Platte County, and the South Laramie Range and foothills.
- Mountain snow is expected across the Sierra Madre and Snowy Ranges Sunday night into Monday. A Winter Weather Advisory is in place.
Area forecast discussion, Jan 4, 4:11 PM MST, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
411 PM MST Sun Jan 4 2026
.KEY MESSAGES...
- Another round of high winds will be possible on Monday, with
High Wind Watches in effect for Bordeaux, Platte County, and
the South Laramie Range and foothills.
- Mountain snow is expected across the Sierra Madre and Snowy
Ranges Sunday night into Monday. A Winter Weather Advisory is
in place.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 259 PM MST Sun Jan 4 2026
Strong winds continue this afternoon as subsidence drives 55 kts
winds down to the surface. Winds will quickly dissipate this evening
below Warning thresholds, however, a breezy overnight is still
expected across the area as another weak shortwave moves into the
area. This shortwave will also bring another round of mountain snow
starting tonight and continuing into the day Monday. Ample mid-
level moisture combined with orographic lift will lead to
accumulating mountain snow, primarily in the Sierra Madre Range.
A Winter Weather Advisory has been issued for this range,
starting tonight and continuing through Monday evening. Some
snow showers could spill over into lower elevation areas of
Carbon County.
Temperatures will be a few degrees cooler on Monday as the shortwave
ushers in cooler temperatures aloft. Temperatures will still be on
the mild side with highs out west in the 40s, and highs east of the
Laramie Range in the 50s and 60s. Although these highs will still be
anywhere from 10 to 20 degrees above average, Monday will mark the
start of a gradual cooling trend through the rest of the week. The
shortwave will cause mountain snow to continue through the day.
Model soundings show about 500 J/kg of surface CAPE around Rawlins
and Carbon County, which could lead to heavy snow and high snowfall
rates at times. Hi-Res guidance like the HRRR does show
convective showers popping up throughout the day west of the
Laramie Range. With the amount of instability present, cannot
rule out a few rumbles of thunder in both snow and rain showers.
The 250 mb jet will also be positioned over the CWA, leading to
yet another windy day. Lee-side troughing will increase
pressure gradients over the Laramie Range, with winds aloft
strengthening up to 55 kts. Strong subsidence could drive these
winds down to the surface, with in-house guidance showing 40 to
50 percent probabilities of high winds for the Laramie Range
wind prones. As a result, issued High Wind Warnings for Platte
County, including Bordeaux, and the South Laramie Range and
foothills. Wind will ease Monday evening, leading to a brief
break in high winds.
High winds will likely return on Tuesday as the CWA sits under zonal
flow. Winds aloft will crank up to 65 kts by the afternoon hours
with strong downward omegas. By the afternoon wind prones and wind
prone adjacent areas could be affected by high winds. High winds
will continue into Tuesday night. Under zonal flow, conditions will
be drier with mostly sunny skies. High temperatures will range from
the 40s to the 50s.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 259 PM MST Sun Jan 4 2026
The long term will be characterized as active. The period will start
with weak northwest flow over the region with a shortwave
disturbance embedded within it which will bring windy conditions
Tuesday evening through Wednesday as well as light mountain snow. By
Wednesday night into Thursday morning, the southwest flow will have
shifted farther to the east with slight chances (<10%) of low
elevation light snow.
Primary concern through the long term will be the high winds that
will accompany the disturbance that will cross the region late
Tuesday evening and persisting through Wednesday morning. Surface
wind guidance also shows strong low level winds and in-house
guidance shows Bordeaux seeing nearly 80-90% probabilities of
sustained between 38-48 kts (43-55 mph) Tuesday evening into
Wednesday morning with gusts between 55-63 kts (63-72 mph). 700 mb
deterministic guidance shows another strong 700 mb jet lining up
along the ridge lines and out across some of the lower terrains with
peak gusts of 72-78 kts (82-89 mph) Tuesday night which signals high
probabilities the winds will mix down to the surface with 80-90%
confidence. All this leads to higher confidence (90-100%) that there
will be a high wind event occurring Tuesday evening through
Wednesday morning.
Tuesday evening models are in firm agreement with the upper level
flow aloft being slightly northwest. This will dampen the amount of
snowfall expected along the ranges. 72 totals have dropped
significantly between the last runs with models now showing less QPF
over the region. Tuesday night into Wednesday morning there is no
accumulation expected. However, by Wednesday morning, models show
the flow aloft to shift to the southwest. This will allow for some
moisture advection into the region. Deterministic guidance does
show some precipitation coming in over the mountains, but QPF
amounts have dropped and the Sierra Madres are only looking at up to
inches between Wednesday and Thursday with 60-70% confidence, while
the Snowy Range will see 55-65% confidence in 0.5-1 inch. Thursday
to Friday there is 50-70% confidence in the Sierra Madres seeing an
additional 3 inches and the Snowys seeing 1 inch. By Friday, models
become a bit more diverged and snow accumulations drop off to little
to no accumulations.
Lastly, while clusters show a bit of divergence in the models with
the incoming trough with regards to positioning and timing, models
do agree on at least there being southwest flow aloft through the
period. As the southwest flow aloft continues to build, temperatures
will begin reflecting the cooler temperatures and by Thursday,
temperatures east of Laramie Range will see highs below 50. These
temperatures Thursday are still averaging nearly 10 degrees above
normal, however, the trend in the long term is downward through the
early weekend before another possible swing in the warming direction
may return.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 354 PM MST Sun Jan 4 2026
VFR conditions will remain through the forecast period. Winds
still remaining the primary concern across many sites. Currently
BFF/AIA/SNY are the only sites seeing winds below 12kts. CDR
will see a decrease through the remainder of the period after
02Z while AIA will see the reprieve through 19Z. All sites
except CDR will see increased winds above 12 kts with gusts
between 25-30kts through the period or increasing back after
18-19Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ106-110-
116.
High Wind Watch from late tonight through Monday afternoon for
WYZ106-107-116-117.
Winter Weather Advisory from 11 PM this evening to 11 PM MST
Monday for WYZ112.
NE...None.
&&
SHORT TERM...SF
LONG TERM...WFOCYS
AVIATION...WFOCYSHazardous weather outlook, Jan 4, 3:04 PM MST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
304 PM MST Sun Jan 4 2026
NEZ002-003-019>021-054-055-095-096-WYZ101>119-052215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
304 PM MST Sun Jan 4 2026
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
- Mountain snow is expected across the Sierra Madre and Snowy
Ranges Sunday night into Monday. A Winter Weather Advisory is
in place.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
- Another round of high winds will be possible on Monday, with
High Wind Watches in effect for Bordeaux, Platte County, and
the South Laramie Range and foothills.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jan 4, 9:05 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
905 PM MST Sun Jan 4 2026
WYZ107-050700-
East Platte County-
Including the cities of Wheatland and Guernsey
905 PM MST Sun Jan 4 2026
...LOCALLY STRONG WIND GUSTS POSSIBLE NORTH OF WHEATLAND...
Locally strong wind gusts around 60 MPH are expected to continue
near Mile Marker 95 to Mile Marker 100 along Interstate 25 north
of Wheatland and south of Glendo. Wind speeds are expected to
fluctuate through midnight with periods of calm conditions
followed by sudden gusts at times.
Motorists in high profile vehicles are urged to use caution
traveling along Interstate 25 tonight. Strong cross winds will be
hazardous to light weight and high profile vehicles.
Heavy Snow, Sierra Madre Range
- When
- January 4, 11:00 PM MST to January 5, 7:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Peak snowfall reported in the Sierra Madres came from the Old Battle SNOTEL (OLDW4) with 15.6 inches. Several other SNOTELs reported snow accumulations above 6 inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, January 4, 202611 events
- Winter Weather in Michigan, January 4 to 5, 202611 events
- Winter Storm and Heavy Snow in Alaska, January 4 to 6, 202610 events
- Blizzard and Winter Storm in Alaska, January 4 to 6, 2026107 kt wind · 9 events
- Winter Weather in Wisconsin, January 4, 20266 events
- Heavy Snow in Idaho, January 4 to 5, 20264 events
- Blizzard and High Wind in Alaska, January 4 to 5, 202656 kt wind · 3 events
- Heavy Snow in Minnesota, January 4 to 5, 20262 events
- Dense Fog in Colorado, January 4, 20261 event
- Winter Weather in Utah, January 4 to 5, 20261 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301252.